Minnesota, 2020

Flood and Hail in Minnesota, June 2, 2020

June 2, 2020 · NWS ARX · 13 events in 4 counties and zones

Southeast Minnesota was hit with two rounds of severe storms during the afternoon and evening of June 2nd. The first round developed in the late afternoon and produced large hail that reached 2 inches in diameter in and around Winona and Pickwick (Winona County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.8 million
Crop damage
$28,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Southeast Minnesota was hit with two rounds of severe storms during the afternoon and evening of June 2nd. The first round developed in the late afternoon and produced large hail that reached 2 inches in diameter in and around Winona and Pickwick (Winona County). The second round produced some sporadic wind damage. Three trees were blown down onto a house in Houston (Houston County), a semi was blown over north of Austin (Mower County) and an estimated 60 mph wind gust occurred southwest of Dover (Olmsted County). A fire at a Rochester (Olmsted County) apartment complex was started by a lightning strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 2, 1:39 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 2, 1:39 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
239 PM CDT Tue Jun 2 2020

.SHORT TERM...(This evening through Tonight)
Issued at 239 PM CDT Tue Jun 2 2020

Strong warming aloft is capping the atmosphere off nicely...and meso
models are suggesting a later kick-off time for storms as a result -
more so 7 pm across SE MN. This looks reasonable. Highest severe
risk still looks through midnight. Very steep mid level lapse rates
(700-500 mb around 8 C/km) with FAT CAPE profiles (SBCAPES in excess
3500 J/kg) make very large hail likely - even with a relatively high
freezing level and dry sub cloud layer. That said, that dry layer
will enhance downdrafts and the potential for damaging wind gusts.
With wind shear not very impressive (deeper, stronger removed to the
north in the cooler air), storms could be more pulsy in nature at
the onset - but quickly become severe (within 20-30 min of
development). Storms could become more organized as the evening
wears on, but also move east of the local area.

.LONG TERM...(Wednesday through Tuesday)
Issued at 239 PM CDT Tue Jun 2 2020

Surface ridge builds into the Upper Midwest Wednesday. Subsidence
underneath surface ridge will provide slightly cooler
temperatures and dry weather across the forecast area.

Next concern is Thursday afternoon into Friday morning...The  02.12z
are in decent agreement tracking a surface front across the forecast
area. The deterministic 02.12z models suggest enough 20 to 30 knots
of 0-3km shear...however the higher instability axis (2000-2500
j/kg) will be over the southern forecast area and lesser
instability (<500 j/kg) over the northern half where the
higher/deeper shear. Combined with the timing of the surface front
late Thursday evening/night...organized severe threat appears to
be low at this time. Diminishing chances of showers/storms are
expected Friday...as surface ridge builds north to south across
the region.

Main forecast concerns Friday night through Tuesday are on and off
small chances of showers/storms mainly Sunday into Tuesday. The
GFS/ECMWF/GEM 02.12z are in good agreement digging upper level
trough over the eastern Great Lakes Region and amplifying ridge
across the central United States through the period. As upper
level ridge builds east over the western Great Lakes
Region...southerly flow aloft advects warmer air and moisture into
the forecast area Sunday into Tuesday. Pieces of energy embedded
in the southwesterly flow aloft over the Rocky Mountains will
allow for on and off small chances of showers/storms Sunday into
Tuesday. High temperatures are expected to warm well into the 80s
by Monday and Tuesday...as both 02.12z GFS/ECMWF show 925mb
temperatures warming to plus 20 to plus 25 degrees celsius by 00z
Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1125 AM CDT Tue Jun 2 2020

Cigs: mostly mid level VFR deck expected to move in this evening,
associated with a cool front/upper level shortwave. Some potential
to dip into mvfr briefly with any storm - but model trends favoring
keeping it VFR. Clouds look to clear later tonight with SKC/SCT then
expected through Wed.

Wx/Vsby: TSRA will roll across the region this evening - with latest
meso models favoring a 00-05z time frame. Volatile atmosphere, so
once they get started they will develop quickly and a few are likely
to be severe (large hail, strong to damage winds the concerns).
Locally heavy rain also possible...so some 1-2sm vsby reductions
possible.

Winds: west to southwest winds until frontal passage this evening,
then becoming more northwest. Winds mostly around or below 10 kt.
However, the stronger storms will be capable of stronger wind gusts
upwards 30-40 kts (likely west/northwest in direction).

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck
LONG TERM...DTJ
AVIATION...Rieck
Hazardous weather outlook, Jun 2, 11:58 AM CST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1258 PM CDT Tue Jun 2 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-031000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1258 PM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Storms will develop across southeast Minnesota early this
evening, quickly becoming severe. The storms will spread east and
south through the evening.

Very large hail and damaging winds are the main threats. Locally
heavy rain can also be expected and an isolated tornado cannot be
ruled out.

The severe risk will generally be confined between 7 pm and
midnight with the storms gradually weakening and exiting the area
by daybreak Wednesday.

In addition, near record or record high temperatures in the low
to mid 90s are expected this afternoon, resulting in maximum heat
indices of 95 to 100 degrees.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional periodic chances for thunderstorms will occur Thursday
afternoon into early next week. Severe storms appear unlikely at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Special weather statement, Jun 2, 9:58 AM CST, 5 hours 37 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1058 AM CDT Tue Jun 2 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-022100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon,
Charles City, New Hampton, Oelwein, Elkader, Wabasha,
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia,
Medford, Neillsville, Alma, Arcadia, Whitehall,
Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship,
Viroqua, Prairie Du Chien, Richland Center, and Platteville
1058 AM CDT Tue Jun 2 2020

...Hot Afternoon...Avoid The Heat If You Can...

High heat and humidity will make for dangerously hot conditions
across the area this afternoon. With temperatures warming into the
low to mid 90s and increasing humidity, heat indices will range
from the mid 90s to near 100.

Avoid prolonged exposure to the heat. Find a cool place and take
frequent breaks if working outside. Drink plenty of water and
don't forget to find cool shelter for your pets.

Rieck

The radar

The La Crosse radar (KARX), 78 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind, 2 lightning, 1 flood. Local standard time, as filed.

Hail, Winona

When
June 2, 3:35 PM CST
Where
Winona County, 0.99 mi W of Beaver
Measured
0.88 in hail
Reported by
Public
Coordinates
44.150, -92.050

Hail, Winona

When
June 2, 4:15 PM CST
Where
Winona County, 1.47 mi SSW of Goodview
Measured
1 in hail
Reported by
Public
Coordinates
44.050, -91.710

Quarter sized hail was reported south of Goodview.

Hail, Winona

When
June 2, 4:16 PM CST to 4:25 PM CST
Where
Winona County, 0.5 mi W of Winona to 2.03 mi SE of Winona
Measured
2 in hail
Property damage
$1.8 million
Reported by
Amateur Radio
Coordinates
44.050, -91.660

Hail ranging in size from 1.25 to 2 inches in diameter moved across the city of Winona causing extensive roof damage to houses and buildings.

Hail, Winona

When
June 2, 4:30 PM CST to 4:43 PM CST
Where
Winona County, 1.32 mi W of Homer to 0.5 mi W of Pickwick
Measured
2 in hail
Property damage
$900,000
Crop damage
$26,000
Reported by
Public
Coordinates
44.019, -91.597

Hail ranging in size from 1.25 to 2 inches in diameter fell from the south side of Winona to near Pickwick.

Hail, Winona

When
June 2, 4:31 PM CST to 4:33 PM CST
Where
Winona County, 3.14 mi SSW of Homer
Measured
2 in hail
Property damage
$50,000
Crop damage
$2,000
Reported by
Public
Coordinates
43.980, -91.600

Hail ranging in size from 1.75 to 2 inches in diameter was reported south of Homer.

Thunderstorm Wind, Houston

When
June 2, 5:31 PM CST
Where
Houston County, 0.69 mi S of Houston
Measured
40 kt (46 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
43.760, -91.570

Three trees fell on a house in Houston.

Thunderstorm Wind, Houston

When
June 2, 5:32 PM CST
Where
Houston County, Mound Prairie
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
43.780, -91.450

Power lines were blown down in Mound Prairie.

Hail, Winona

When
June 2, 5:36 PM CST
Where
Winona County, 0.85 mi SE of Dakota
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
43.910, -91.360

Up to golf ball sized hail fell in Dakota.

Thunderstorm Wind, Mower

When
June 2, 6:05 PM CST
Where
Mower County, 0.85 mi SE of Mapleview
Measured
54 kt (62 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
43.670, -92.970

Numerous trees were blown down across the western portion of Mower County. A semi was blown over north of Austin.

Flood, Mower

When
June 2, 6:45 PM CST to 8:00 PM CST
Where
Mower County, 3.5 mi W of Elkton to 3.51 mi W of Elkton
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
43.675, -92.790

Runoff from heavy rains pushed Rose Creek out of its banks southwest of Dexter. The flood waters covered a portion of County Road 20 near the intersection with Interstate 90.

Thunderstorm Wind, Olmsted

When
June 2, 7:05 PM CST
Where
Olmsted County, 2.3 mi SSW of Cummingsville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.850, -92.290

An estimated 60 mph wind gust occurred west of Chatfield.

Lightning, Mower

When
June 2, 7:56 PM CST
Where
Mower County, Lyle
Property damage
$2,000
Reported by
Newspaper
Coordinates
43.500, -92.970

A lightning strike started a transformer fire in Lyle that led to a power outage.

Lightning, Olmsted

When
June 2, 9:02 PM CST
Where
Olmsted County, 2.03 mi SE of Rochester
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
44.010, -92.440

A lightning strike started a fire at an apartment building on the east side of Rochester.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893009, 896473, 893012, 893908, 896478, 895758, 895759, 895753, 896237, 904083, 896398, 904084, 896401.